<<You bring up a good point of what drugs may exacerbate psoriasis. The
Plaquenil(hydroxychloroquine) exacerbation of psoriasis is well known to
The exacerbation of psoriasis by beta blockers is less well known as it is
hidden in the dermatology literature and I doubt that your GP has the time to
read such specialty journals.
So to help him or her out, here are some references.
You may wish to go to PubMed, which is at the Web Site of the National
Library of Medicine to print out the abstracts yourself. That URL is
1. Wolf R et al. Inducition of psoriasiform changes in guinea pig skin by
propranolol. International Journal of Dermatology 33:811-814, Nov 1994 Beta
blockers given orally to guinea pigs alone do not cause these changes.
However, when the oral propranolol is combined with a weekly injection of
Freund's adjuvant, the guinea pigs get psoriasiform lesions.
2. Halevy, S and Livni E. Psoriasis and psoriasiform eruptions associated with
propranolol-the role of an immunologic mechanism.
Archives of Dermatological Research 283:472-473, 1991
3. Heng MV, Heng MK. Beta-adrenergic an tagonist-induced psoriasiform
eruption. Clinical and Pathogenetic aspects. Internation Journal of
Dermatology. 27:619-627, Nov 1988
And the best of all a general review article on this whole subject.
Abel EA et al.
Drugs in the Exacerbation of Psoriasis
Journal of the American Academy of Dermatology 15(5 Pt 1):1007-1022,
This is a review with 129 references.
Hope this is helpful.
>Be Aware of Medications
>That May Cause Psoriasis to Flare
>There are a few medicines prescribed for other health problems that can
>worsen psoriasis for some people. They are listed below. If your
>psoriasis is flaring, review the medications you are using for
>arthritis, blood pressure, migraine or other pain, tremors, malaria, or
>liver or intestinal infections caused by microscopic protozoa. (Giardia
>is one example of a protozoal infection. Malaria is another.)
>The following medicines may cause psoriasis to flare:
>Antimalarials - A medical report has shown that 31 percent of those
>with psoriasis who used antimalarials such as quinacrine, chloroquine
>and hydroxychloroquine experienced an "acute generalized eruption" of
>psoriasis. It usually develops two to three weeks after the drug is
>taken. Although all three types have been implicated in causing adverse
>incidents, hydroxychloroquine has a lower incidence, 19 percent.
>Doxycycline may be an alternative.
>Lithium - Lithium, a drug used to treat manic depression and other
>psychiatric disorders, aggravates psoriasis in about 50 percent of
>those who take it. It is difficult to completely clear a person taking
>lithium. Sometimes reducing the dose of lithium may help to improve
>psoriasis. Several alternatives to lithium exist. Consult your
>Inderal and other beta blocker medications - Researchers have reported
>that Inderal aggravates psoriasis in approximately 25 to 30 percent of
>patients. It is not known if all beta blocker high blood pressure
>medications worsen psoriasis, but they may have that potential.
>Sometimes other medications can be substituted; however, it is possible
>to clear psoriasis even if you must stay on the beta blocker.
LadyAndy2 in Los Angeles, CA (remove "nospam" to reply)
Thank you! Your post is one of the most useful pieces of information I've
yet to see here.
I'm printing it out to keep with me for every doctors visit!
"Lady Andy2" <lady...@aol.comnospam> wrote in message